Arkansas, 2009

Flash Flood in Arkansas, May 16, 2009

May 16, 2009 · NWS SHV · 1 event in 1 county or zone

Outflow boundaries from a complex of storms intersected across portions of southeast Arkansas. 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Outflow boundaries from a complex of storms intersected across portions of southeast Arkansas. Heavy rainfall was reported by the Emergency Manager across portions of Howard and Hempstead Counties totaling up to 2.5 inches. Several county roads were flooded in southeastern Howard County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 16, 4:01 AM CST, 3 hours 24 minutes earlier.

Area forecast discussion, May 16, 4:01 AM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
501 AM CDT SAT MAY 16 2009

.DISCUSSION...
SHOWERS AND THUNDERSTORMS SLOWLY EDGING SOUTHEAST INTO THE FOUR
STATE REGION AND LOSING MOMENTUM. PROBABLY GOOD NEWS FOR THE I-30
CORRIDOR...AS FAR AS THE LIMITING THE POTENTIAL FOR FLOODING BY
GETTING THIS EARLY SHOT. HPC QPF LOADED INTO GRIDS AND POPS RAISED
A BIT FROM PREVIOUS FORECAST...BUT REGENERATION WILL TAKE DAYTIME
HEATING AND A GOOD NUDGE FROM THE FRONT. BOTH GFS AND EURO STILL
LIKE A 1030 SURFACE HIGH OVER MO BY 12Z SUNDAY. STILL LOOKING AT SOME
LINGERING ACTIVITY LIKELY OVER THE SOUTH AND EAST ESPECIALLY...BUT THE
THREAT FOR HEAVY RAIN AND EVEN THUNDER WILL WANE AS THE NORTHERLY
FLOW PUSHES OVER THE REGION.

THE REST OF THE FORECAST LOOKS GREAT FOR THE NEW WORK WEEK. EXPECT
NICE LOW DEW POINTS AND A GREAT CHANCE TO FINALLY DRY OUT OVER
THE NORTH TIER OF COUNTIES WITH NORTHERLY SURFACE FLOW KEEPING THE
HUMIDITY DOWN AND PLENTY OF MAY SUNSHINE. MODELS PERSISTENT
ALBETHEY A BIT SLOWER ON THE GULF LOW LATE IN THE WORK WEEK. POPS
PUSHED BACK ONE DAY FROM PREVIOUS FORECAST. /24/

&&

.AVIATION...
BAND OF SHOWERS AND THUNDERSTORMS MOVING SOUTHEAST ACROSS PARTS OF
NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS THIS
MORNING. THIS BAND DUE TO OUTFLOW FROM UPSTREAM ACTIVITY IN OKLAHOMA
AND ARKANSAS EARLIER OVERNIGHT AND LATE FRIDAY. THE COLD FRONT WILL
BE ARRIVING LATER DURING THE DAY. MVFR TO IFR CONDITIONS IN
AND NEAR THE SHOWERS AND THUNDERSTORMS ALONG WITH GUSTY WINDS TO 20
TO 30 KNOTS. THIS ORIGINAL BAND WILL SHIFT TO NEAR A HOPE TO
TEXARKANA ARKANSAS TO QUITMAN TEXAS LINE BY LATE MORNING THEN WHEN
FRONT MOVES SOUTH TO NEAR THE INTERSTATE 30 CORRIDOR NEAR MID DAY
HELP PRODUCE ADDITIONAL SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF
THE FRONT. MVFR TO IFR CONDITIONS WILL MOVE SOUTH WITH THE FRONT AND
ADDITIONAL DEVELOPMENT INTO THE AFTERNOON AND EVENING. SHOWERS AND
THUNDERSTORMS WILL BE TAPERING OFF OVER DEEP EAST TEXAS AND LOWER
SECTIONS OF NORTHWEST AND NORTH CENTRAL LOUISIANA DURING THE LATE
MORNING TO MID DAY SUNDAY. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  83  58  70  52  78 /  70  70  30   0   0
MLU  84  57  67  49  77 /  50  80  40  10   0
DEQ  73  52  72  45  77 /  70  40  10   0   0
TXK  76  54  69  47  77 /  70  50  20   0   0
ELD  82  54  69  46  76 /  70  60  30   0   0
TYR  78  56  72  52  80 /  60  60  20   0   0
GGG  81  56  71  49  78 /  60  70  20   0   0
LFK  85  61  72  50  79 /  50  70  40   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24/06
Hazardous weather outlook, May 16, 5:18 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
618 AM CDT SAT MAY 16 2009

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-171130-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-
618 AM CDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS IN THE I-30 CORRIDOR WILL BEAR WATCHING
FOR POSSIBLE FLASH FLOODING. IN ADDITION...A STRONG THUNDERSTORM
OR POSSIBLE BOWING SEGMENTS MAY BECOME SEVERE PRODUCING DAMAGING
WINDS TO 60 MPH OR LARGE HAIL. THE COLD FRONT WILL FILTER INTO THE
I-30 CORRIDOR THIS AFTERNOON AND THE THREAT FOR THUNDERSTORMS WILL
BEGIN TO SUBSIDE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-
165>167-171130-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-MARION-
SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-
ANGELINA-SAN AUGUSTINE-SABINE TX-
618 AM CDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...
AND FOR NORTHEAST AND DEEP EAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY TODAY AND TONIGHT OVER
MUCH OF THE FOUR STATE AREA. STRONG THUNDERSTORMS OR POSSIBLE
ORGANIZED BOWING SEGMENTS MAY BECOME SEVERE PRODUCING DAMAGING
WINDS TO 60 MPH OR HAIL. IN ADDITION...ISOLATED TORNADOES CAN NOT BE
RULED OUT AT THIS POINT DUE TO THE ABUNDANCE OF WARM AND HUMID AIR
IN PLACE...WITH DAYTIME HEATING LIABLE TO EXACERBATE INSTABILITY
IN THE AFTERNOON AHEAD OF THE COLD FRONT. THE COLD FRONT WILL
FILTER INTO THE I-20 CORRIDOR THIS EVENING AND THE THREAT FOR
THUNDERSTORMS WILL BEGIN TO SUBSIDE DURING THE OVERNIGHT HOURS FOR
THE AREAS NORTH OF I-20.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SHOWERS AND THUNDERSTORMS WILL BE ONGOING OVERNIGHT OVER THE AREA
ALONG AND SOUTH OF I-20. STRONG THUNDERSTORMS OR POSSIBLE
ORGANIZED BOWING SEGMENTS MAY BECOME SEVERE PRODUCING DAMAGING
WINDS TO 60 MPH OR HAIL. EXPECT THE THUNDERSTORM ACTIVITY TO BEGIN
TO PUSH OUT OF THE FOUR STATE AREA DURING THE AFTERNOON HOURS ON
SUNDAY. THE REST OF THE NEW WEEK LOOKS FAIR AND COOL. NO OTHER
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

24

In the hours before

Special weather statement, May 16, 4:50 AM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
550 AM CDT SAT MAY 16 2009

ARZ060-061-161130-
HEMPSTEAD-NEVADA-
550 AM CDT SAT MAY 16 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 630 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     NEVADA AND HEMPSTEAD...

INCLUDING THE FOLLOWING LOCATIONS...
     BLEVINS...EMMET...HOPE...PERRYTOWN...PRESCOTT AND WASHINGTON...

AT 546 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF MURFREESBORO...MOVING SOUTHEAST
AT 30 MPH.

SMALL HAIL...HEAVY RAIN...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

04

The radar

The Shreveport radar (KSHV), 146 km away, was scanning. The volume nearest the first event began at 13:25 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Howard

When
May 16, 7:25 AM CST to 8:15 AM CST
Where
Howard County, 3.52 mi ENE of Bright Star to 1.8 mi ENE of Bright Star
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.760, -93.840

Emergency Manager reported several county roads with water flowing over them in the southeast portion of Howard County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171859.